Narrow Results Clear All
- Communication Improvement 2
- Education and Training 4
- Error Reporting and Analysis 1
- Human Factors Engineering 3
- Legal and Policy Approaches 1
- Quality Improvement Strategies 3
Search results for "Opiates/Narcotics"
- Food and Drug Administration (FDA)
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
Journal Article > Study
Effect of US Drug Enforcement Administration's rescheduling of hydrocodone combination analgesic products on opioid analgesic prescribing.
Jones CM, Lurie PG, Throckmorton DC. JAMA Intern Med. 2016;176:399-402.
Improving the safety associated with opioid use is a major health policy priority. Investigators found that drug scheduling changes imposed by the US Drug Enforcement Administration (including tighter prescribing standards and prohibiting refills) led to major reductions in the prescribing and dispensing of hydrocodone combination analgesic products.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
Food and Drug Administration (FDA) Patient Safety News. Show #60. February 2007.
This video segment shares recommendations for providers about safe prescribing of methadone for pain control, including heightened patient monitoring and encouraging patients to ask questions about how the drug will affect them.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
FDA Public Health Advisory [US Food and Drug Administration Web site]. March 11, 2008.
This announcement alerts parents and health care professionals about the potentially fatal dangers of Tussionex Pennkinetic Extended-Release Suspension, a prescription cough medicine that should not be used in children younger than 6 years.
FDA Public Health Advisory. Silver Spring, MD: US Food and Drug Administration; December 21, 2007.
This Food and Drug Administration public health advisory alerts health care professionals, patients, and their caregivers to the possibility for overdoses of fentanyl in patients using fentanyl skin patches for pain control.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 13, 2007.
This announcement provides specific instructions on safe prescribing of a cancer pain medication in response to several patient deaths associated with off-label use.